Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 86, NWS Pueblo, CO

August 29, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 29, 1999, 1:52 PM MDT for El Paso County, Colorado. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 1999, 1:52 PM MDT (19:52 UTC)
Expired
Aug 29, 1999, 2:55 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 291955 RRA
SVRPUB
COC041-292055-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
152 PM MDT SUN AUG 29 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 255 PM MDT

* AT 152 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTHWEST OF
  CALHAN OR 30 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS...MOVING
  EAST NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 24 FROM CALHAN TO RAMAH AND
THE OPEN COUNTRY OF EXTREME NORTHEAST EL PASO COUNTY THROUGH 245 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

LW/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:07 AM MDT, 10 hours 45 minutes earlier.

Area forecast discussion, Aug 29, 3:07 AM MDT, 10 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
307 AM MDT SUN AUG 29 1999

CURRENTLY ACROSS THE REGION...A FEW LIGHT SHOWERS OVER THE S MTNS
AND OVER THE FAR EASTERN PLAINS. LAPS ANALYSIS INDICATES MOISTURE
HAS INCREASED OVER THE EASTERN PLAINS OF COLORADO AS DWPTS IN THE
60S MOST LOCATIONS. THIS MOISTURE BELIEVED TO BE SHALLOW AS VAD FROM
88D INDICATES NW FLOW JUST OFF SFC. MOISTURE ONCE AGAIN INCREASES
ALOFT AS WAT VAP IMAGERY SHOWS TONGUE OF HIGEHR LEVEL MOISTURE
EXTENDING FROM ARIZ...NM AND ACROSS S AND SE COLORADO. WATER VAP
IMAGERY ALSO INDICATES A COUPLE OF SHORT WAVES ROTATING INTO WY AND
MONTANA.

SHORT TERM...ANTICPATE SHOWERS TO DISSIPATE...ALTHOUGH CLOUDS WILL
STAY AROUND AS I SEE NO FORCING OR DRYING MOVING INTO AREA TO PUSH
CLOUDS OUT. CLOUDS WILL SLOWLY DISSIPATE LATER THIS MORNING AS
ATMOS MIXES OUT.

THIS AFTERNOON...GRIDDED DATA INDICATES LLVL TROUGH TO REMAIN OVER
THE EASTERN PLAINS THROUGH THIS EVENING. ALTHOUGH THE BEST PV AND QG
FORCING WILL BE NORTH AND EAST OF THE FCST AREA LATER THIS
AFTERNOON...ENOUGH RESIDUAL MOISTURE AND LLVL FORCING WILL BE IN
PLACE FOR SCATTERED STORM ACTIVITY THIS AFTERNOON. STORM COVERAGE
SHOULD BE A BIT LESS IN INTENSITY AND AMOUNT THEN YESTERDAY...EXCEPT
OVER THE FAR EASTERN PLAINS WHER ACTIVITY WILL LAST INTO THE EVENING
HOURS...WITH A FEW STRONG STORMS POSSIBLE.

POPS SHOULD CONTINUE TO DECREASE ALONG THE I-25 CORRIDOR DURING
EARLY NEXT WEEK AS MODELS SHOW IMPRESSIVE HIGH AMPLITUDE TROUGH
CRASHING INTO THE PAC COAST. UPPER LEVEL MOISTURE TO REMAIN HIGH
THOUGH THROUGH 72 HOURS...HOWEVER WITH SOUTHWESTERLY FLOW
DEVELOPING...SFC TROUGH TO BE PUSHED INTO W KS. LIKEWISE SCTD POPS
WILL CONTINUE IN MTNS...WITH SOME OF THE STORMS MOVING OFF THE MTNS
AND INTO THE PLAINS. A FEW MORE ORGANIZED STORMS WILL BE POSSIBLE
OVER THE FAR EASTERN PLAINS ASSOCIATED WITH SFC TROUGH ALONG BORDER.

NEW MRF JUST COMING IN...OVERALL...PRECIP CHANCES ON PLAINS SHOULD
BE LESS THAN NORMAL WITH SW FLOW ALOFT WITH SCT POPS MTNS. MRF IS
INDICATING FIRST STRONG PACIFIC FRONT TO CROSS AREA SOMETIMES LATE
NEXT WEEK.

HODANISH

.PUB...NONE.

In the hours before

Special weather statement, Aug 29, 11:57 AM MDT, 1 hour 55 minutes before
COZ058>081-291900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT SUN AUG 29 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE WEATHER THIS
AFTERNOON...

AROUND NOON SUNDAY...SATELLITE PICTURES SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING INTO LAKE COUNTY AND THE NORTHERN SAWATCH
MOUNTAIN RANGE.  THIS LINE OF SHOWERS WAS BEING TRIGGERED BY AN
UPPER LEVEL DISTURBANCE MOVING THROUGH NORTH CENTRAL COLORADO.  THIS
DISTURBANCE WILL CONTINUE TO MOVE EAST THROUGH THE AFTERNOON...
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SOUTHERN COLORADO.

STORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS EARLY THIS
AFTERNOON AND THEN SPREAD ONTO THE PLAINS SHORTLY AFTER THAT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...
ISOLATED OCCURRENCES ARE POSSIBLE.  THE MOST PROBABLE THREAT WITH
ANY SEVERE STORM OCCURRING TODAY WOULD BE HAIL TO 1 INCH IN DIAMETER
OR DAMAGING WINDS.  ADDITIONAL THREATS INCLUDE LIGHTNING...HEAVY
RAIN AND LOCAL NUISANCE FLOODING.

AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE ONE OF THE GREATEST
THREATS FROM ANY STORMS FORMING TODAY.  LIGHTNING KILLS AND INJURES
MANY PEOPLE EVERY YEAR IN COLORADO.  IF YOU HEAR THUNDER...OR SEE
LIGHTNING NEARBY...SEEK SAFE SHELTER IMMEDIATELY. SAFE SHELTER
INCLUDES ENCLOSED BUILDINGS OR VEHICLES.  DO NOT TAKE SHELTER NEAR
A TREE DURING A THUNDERSTORM.
Special weather statement, Aug 29, 11:57 AM MDT, 1 hour 55 minutes before
COZ058>081-291900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1157 AM MDT SUN AUG 29 1999

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED SEVERE WEATHER THIS
AFTERNOON...

AROUND NOON SUNDAY...SATELLITE PICTURES SHOWED A BAND OF SHOWERS AND
THUNDERSTORMS MOVING INTO LAKE COUNTY AND THE NORTHERN SAWATCH
MOUNTAIN RANGE.  THIS LINE OF SHOWERS WAS BEING TRIGGERED BY AN
UPPER LEVEL DISTURBANCE MOVING THROUGH NORTH CENTRAL COLORADO.  THIS
DISTURBANCE WILL CONTINUE TO MOVE EAST THROUGH THE AFTERNOON...
TRIGGERING SHOWERS AND THUNDERSTORMS OVER SOUTHERN COLORADO.

STORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS EARLY THIS
AFTERNOON AND THEN SPREAD ONTO THE PLAINS SHORTLY AFTER THAT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED TODAY...
ISOLATED OCCURRENCES ARE POSSIBLE.  THE MOST PROBABLE THREAT WITH
ANY SEVERE STORM OCCURRING TODAY WOULD BE HAIL TO 1 INCH IN DIAMETER
OR DAMAGING WINDS.  ADDITIONAL THREATS INCLUDE LIGHTNING...HEAVY
RAIN AND LOCAL NUISANCE FLOODING.

AS WITH ALL THUNDERSTORMS...LIGHTNING WILL BE ONE OF THE GREATEST
THREATS FROM ANY STORMS FORMING TODAY.  LIGHTNING KILLS AND INJURES
MANY PEOPLE EVERY YEAR IN COLORADO.  IF YOU HEAR THUNDER...OR SEE
LIGHTNING NEARBY...SEEK SAFE SHELTER IMMEDIATELY. SAFE SHELTER
INCLUDES ENCLOSED BUILDINGS OR VEHICLES.  DO NOT TAKE SHELTER NEAR
A TREE DURING A THUNDERSTORM.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:19 PM MDTSevere Thunderstorm WarningPUBProwers46 min
Aug 29, 5:51 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.